Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Des Moines, IA

August 10, 2016Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 3:47 PM CDT for Polk County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 3:47 PM CDT (20:47 UTC)
Expired
Aug 10, 2016, 4:15 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Polk County, IA

The radar

The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KDMX 102047
SVRDMX
IAC153-102115-
/O.NEW.KDMX.SV.W.0119.160810T2047Z-160810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN CENTRAL IOWA...

* UNTIL 415 PM CDT

* AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PRINCIPAL
  PARK...OR OVER DES MOINES...MOVING NORTH AT 30 MPH. AT 335 PM...A
  61 MPH WIND GUST WAS MEASURED AT THE DES MOINES INTERNATIONAL
  AIRPORT.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...PUBLIC. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
  CLIVE...ALTOONA...NORWALK...PLEASANT HILL...WINDSOR HEIGHTS...
  CARLISLE...BONDURANT...POLK CITY...SAYLORVILLE...SOUTHRIDGE MALL...
  MERLE HAY MALL...ADVENTURELAND AMUSEMENT PARK...IOWA STATE
  FAIRGROUNDS...DES MOINES INT'L AIRPORT AND DRAKE STADIUM AND KNAPP
  CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9378 4181 9372 4177 9336 4151 9350
TIME...MOT...LOC 2046Z 193DEG 25KT 4159 9360 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
2 follow-up statements
382 
WWUS53 KDMX 102058
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT WED AUG 10 2016

IAC153-102115-
/O.CON.KDMX.SV.W.0119.000000T0000Z-160810T2115Z/
POLK IA-
358 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL POLK COUNTY...

AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SAYLORVILLE...
OR NEAR ANKENY...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...PLEASANT
HILL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY...
SAYLORVILLE...PRINCIPAL PARK...SAYLORVILLE LAKE...MERLE HAY MALL...
ADVENTURELAND AMUSEMENT PARK...IOWA STATE FAIRGROUNDS...IOWA EVENTS
CENTER...DRAKE STADIUM AND KNAPP CENTER...PRAIRIE MEADOWS AND
ELKHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4163 9375 4181 9372 4177 9336 4152 9350
TIME...MOT...LOC 2058Z 197DEG 22KT 4167 9359 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
751 
WWUS53 KDMX 102110
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT WED AUG 10 2016

IAC153-102119-
/O.EXP.KDMX.SV.W.0119.000000T0000Z-160810T2115Z/
POLK IA-
410 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY WILL
EXPIRE AT 415 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4163 9375 4181 9372 4177 9336 4152 9350
TIME...MOT...LOC 2109Z 194DEG 14KT 4169 9358 

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:32 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 12:32 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1232 PM CDT Wed Aug 10 2016

.SHORT TERM.../Today/
Issued at 323 AM CDT Wed Aug 10 2016

WAA to continue across the area today ahead of a developing low
pressure system along the western high plains. This area of low
pressure associated with upper level troughing shifting slightly
east across the northern Rockies. Low level moisture to increase
across the state today as well, with theta-e advection aloft and a
meandering flow off the gulf. Continued the slight chance pops
toward mid/late day with area of theta-e advection pushing across.
Otherwise better chances expected late tonight as the LLJ kicks in.

Temperatures to warm today as the heat builds in aloft and dewpoints
increase. This will push heat index values to around 100 across much
of the CWA. Overall though expect values to remain below advisory
criteria of 105. Also chance of clouds/precip could cause temps to
not warm quite as much as currently forecast as well.

.LONG TERM.../Tonight through Tuesday/
Issued at 323 AM CDT Wed Aug 10 2016

Overview...After a few scattered showers/storms Wed night/Thur
morning, heat and humidity will continue through Thursday with heat
index values approaching 105 before a cold front ushers in heavy
rainfall potential, cooler temperatures, and drier conditions
through the weekend and into next week.

Wednesday Night through Thursday...Two items of note in this short
period.  First, models have come into decent agreement with the
progression of a more robust shortwave in the 06z-18z window
Thursday. With an added boost from the low level jet, have
introduced chance POPs. Second, heat and humidity will continue
Thursday with temperatures into the low 90s possible and dew points
into the mid 70s, resulting in heat index values in the 100-105
range. Of concern though, will be coverage of morning precipitation
and lingering cloud cover possibly squashing highs a bit. With that
in mind, am not considering heat advisory at this time.

Thursday Evening through Friday...Main concerns reside in this
period, associated with a cold front that will progress through the
state from northwest to southeast. The question becomes not if
showers/storms will develop, but what to expect from them given the
ample forcing. Severe weather continues to be of little concern with
unsupportive shear profiles, though a brief severe storm cannot be
completely ruled out. Instead, the main concern continues to be
heavy rainfall potential with warm cloud layer depths around 1300kft
and PWats in excess of 2 inches likely as moisture pools along/ahead
of the front. With storm motions oriented more parallel to the
front, training storms will be of concern as well. Would not be
overly surprising to see amounts in excess of 2-3 inches in some
locations as a result. Fortunately, antecedent conditions are such
that flooding should not be of much concern outside of urban areas.

Saturday and Onward...After frontal passage Friday, conditions
become quite pleasant with highs in the upper 70s to mid 80s and
dry conditions dominating through the weekend and into the new
work week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1232 PM CDT Wed Aug 10 2016

Local areas of MVFR over the east this afternoon. Some potential
for scattered thunderstorms this afternoon then again late
tonight into Thursday morning. Have not included in the forecast
yet but may need to include if confidence increases. Some fog
potential over northeast Iowa however coverage will be less than
this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Beerends
LONG TERM...Curtis
AVIATION...Donavon
Hazardous weather outlook, Aug 10, 3:43 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110845-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
343 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH
BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY
EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE
HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO
SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CURTIS

In the hours before

Local storm report, Aug 10, 3:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     DES MOINES INT AIRPORT  41.54N 93.66W
08/10/2016  M61 MPH          POLK               IA   ASOS

            .

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:54 PM CDTSevere Thunderstorm WarningDMXCalhoun36 min
Aug 10, 4:55 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas35 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningDMXDallas28 min
Aug 10, 5:25 PM CDTFlash Flood WarningDMXDallas6 hr
Aug 10, 5:47 PM CDTSpecial Weather StatementDMXWright43 min
Aug 10, 6:09 PM CDTSpecial Weather StatementDMXPolk51 min
Aug 10, 6:12 PM CDTSpecial Weather StatementDMXKossuth18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.